A Non-Profit Drug & Alcohol Rehab Referral & Placement Service
Let Us Help You. Call Now. 800-683-3270

Symptoms of Heroin Use

Heroin use is extremely dangerous as the drug is highly addictive and can cause fatal overdose. When someone starts abusing heroin, they can become addicted very quickly. The symptoms of heroin use are important to know, especially if you may already be concerned that someone you love is using the drug.

Physical Signs of Heroin Use

According to the DOI, there are many signs of heroin abuse. Physically, heroin can cause:

  • Constricted pupils
    • This is one of the first signs doctors look for in order to confirm heroin intoxication or overdose. The pupils may become very small. If a person has extremely small pupils that look like the head of a pin (called pinpoint pupils), they may have overdosed on heroin and, if so, should receive treatment immediately.
  • Vomiting and nausea
    • These are two of the most common symptoms of heroin use. Heroin makes a person nauseous and vomiting can occur.
  • Diarrhea
  • Sweating
  • Depressed heart beat
  • Depressed breathing
    • This is another sign of heroin overdose. If a person who is using heroin stops breathing, get them to a hospital immediately.
  • Drowsiness
  • Slurred speech
  • Slowed reflexes

Someone who is using marijuana will also have “needle marks or ‘tracks'” on their skin as a result of constantly injecting the drug. The person will probably try to cover these track marks with long sleeves and pants, wearing these clothes even when it is hot.

Paraphernalia of Heroin Use

heroin drug effects

Having heroin paraphernalia is a sign of heroin abuse.

In addition to the physical signs exhibited by the individual, there are also signs of heroin use that you can look for in a person’s home. Signs of the presence of heroin are:

  • Syringe caps
  • Bent spoons
  • Bottle caps
  • Eyedroppers
  • Rubber tubing
  • “Bloody tissues used to wipe the injection site”
  • Burned matches
  • Foil
  • “Balloons or prophylactics used to hold heroin”

Behavioral Signs of Heroin Use

Someone who is using heroin will often exhibit strange behavioral signs. They may become worse the more the person abuses the drug. These behavioral signs are:

  • Euphoria
    • The NIDA states that “users report feeling a surge of euphoria (‘rush’)” when they first inject the drug. Then, the user will go “‘on the nod,’ an alternately wakeful and drowsy state.” This occurs for those who inject heroin, and many users say that they chase the initial high they experienced the first time they did the drug.
  • Problems with coordination (when intoxicated)
  • Mood swings
    • Mood swings can occur in someone who is taking heroin often. The person may be euphoric or calm one moment and irritable the next.
  • Depression
  • Apathy toward work, school, and other responsibilities
  • Irritability when asked about heroin use
  • The sudden shift in relationships where a heroin user begins to only spend time with other heroin users, neglecting old friends

Heroin use can change a way a person thinks, acts, and feels, and there are many signs of this which they may not realize they are exhibiting. If someone who know shows these symptoms often, they are more than likely using heroin, especially if the signs of the drug are present. Heroin use can become very dangerous very quickly, so consider getting help for the individual as soon as possible.

Pin It on Pinterest

Share This